Kentucky, 2014Damaging Wind in Kentucky, August 20, 2014
August 20, 2014 · NWS PAH · 1 event in 1 county or zone
Scattered thunderstorms developed during the heat of the afternoon in a region of weak vertical wind shear. Mid to upper level forcing was generally weak, but a well-defined outflow boundary from an earlier thunderstorm complex contributed to storm intensification.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed during the heat of the afternoon in a region of weak vertical wind shear. Mid to upper level forcing was generally weak, but a well-defined outflow boundary from an earlier thunderstorm complex contributed to storm intensification. An isolated severe thunderstorm occurred at Fort Campbell, producing a measured wind gust near 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 11:51 AM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 20, 11:51 AM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1251 PM CDT Wed Aug 20 2014
.SHORT TERM...(Tonight through Friday night)
Issued at 1240 PM CDT WED AUG 20 2014
As an upper low pressure system moves east across the Great Lakes,
some upper energy rounds the base of the trof and advects
shower/storm chances across mainly our far northern/northeast
counties thru early evening. This is playing out now on radar, and
should continue to be the trend to/shortly after 00Z. We'll adjust
mainly chance cat pops accordingly to latest trends.
Otherwise, the primary synoptic evolution over the course of the
short term forecast will be the building high pressure dome over
the southern U.S. As H5 heights rise 40DM, the corresponding nudge
upwards in heat/humidity will result in daytime heat indices
running at or in excess of 100. Thus a Heat Avisory remains in
effect.
.LONG TERM...(Saturday through Wednesday)
Issued at 1240 PM CDT WED AUG 20 2014
It looks like the ridge will hold from the weekend, into early
next week. There is some hint at its breakdown by midweek, as the
models develop a cold front and usher it this direction by Wed.
That looks to be our best bet at a break in the heat. That, or CWA
periphery type pcpn chances that show up almost daily.
Unfortunately, the high center domes over the mid south/our CWa,
so any such chances are remote. The Heat Advisory continues into
the weekend, but may need extended into early next week. Will be
looking to monitor and revise that, as needed, in the coming 24-48
hours.
&&
.AVIATION...
Issued at 1240 PM CDT WED AUG 20 2014
Scattered cu bases in the pm heat will flirt with MVFR cigs, esp
nearer convection to the north (KEVV/KOWB), for a brief couple
hours this pm. Otherwise higher bases in the VFR range should stay
scattered or clear as the sun sets. Patchy fog is possible
overnight, and may restrict vsbys to MVFR at times. It is possible
fog prone KCGI (or possibly KPAH) could yield a dip into IFR range
by the pre dawn hours. Otherwise ridging high pressure should mean
generally benign terminal flight weather excepting the
aforementioned.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY until 7 PM CDT Saturday FOR ILZ075>078-080>094.
MO...HEAT ADVISORY until 7 PM CDT Saturday FOR MOZ076-086-087-100-
107>112-114.
IN...HEAT ADVISORY until 7 PM CDT Saturday FOR INZ081-082-085>088.
KY...HEAT ADVISORY until 7 PM CDT Saturday FOR KYZ001>022.
&&Hazardous weather outlook, Aug 20, 10:52 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CDT WED AUG 20 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1152 AM CDT WED AUG 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...MAINLY OVER THE
EVANSVILLE TRI STATE REGION AND THE NORTHERN PENNYRILE REGION OF
WESTERN KENTUCKY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.
IN ADDITION...EXPECT HEAT INDEX READINGS TO TOP THE CENTURY MARK
AT MOST LOCATIONS THIS AFTERNOON. A HEAT ADVISORY HAS BEEN ISSUED
FOR THE ENTIRE FOUR STATE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AFTERNOON HEAT INDEX VALUES WILL TOP OUT IN THE 100 TO 105 RANGE
OVER MOST OF THE REGION THURSDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Aug 20, 2:56 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
356 PM CDT WED AUG 20 2014
MOZ076-202145-
PERRY MO-
356 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY COUNTY IN
SOUTHEAST MISSOURI UNTIL 445 PM CDT...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ST. MARY...OR 7 MILES NORTHWEST
OF PERRYVILLE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
LITHIUM.
LAT...LON 3788 8979 3786 8979 3785 8974 3779 8966
3777 8966 3773 8999 3779 9003 3788 8993
3788 8989 3791 8985 3791 8984
TIME...MOT...LOC 2056Z 247DEG 14KT 3778 8997
JPSpecial weather statement, Aug 20, 2:59 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT WED AUG 20 2014
KYZ017-021-202145-
CHRISTIAN KY-MUHLENBERG KY-
359 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHRISTIAN AND
SOUTHWESTERN MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY UNTIL 445
PM CDT...
AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CROFTON...OR 14 MILES
SOUTHWEST OF GREENVILLE...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN CHRISTIAN AND
SOUTHWESTERN MUHLENBERG COUNTIES.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3707 8725 3705 8727 3701 8727 3696 8728
3711 8749 3713 8742 3712 8723
TIME...MOT...LOC 2059Z 294DEG 10KT 3708 8739
SMITHSpecial weather statement, Aug 20, 3:10 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CDT WED AUG 20 2014
KYZ022-202200-
TODD KY-
410 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TODD COUNTY IN SOUTH
CENTRAL KENTUCKY UNTIL 500 PM CDT...
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DUNMOR...OR 13 MILES NORTH
OF ELKTON...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN TODD COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3687 8705 3687 8706 3701 8722 3703 8723
3704 8721 3704 8715 3706 8708 3706 8705
TIME...MOT...LOC 2110Z 313DEG 9KT 3699 8714
SMITHSpecial weather statement, Aug 20, 3:16 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT WED AUG 20 2014
KYZ017-202200-
CHRISTIAN KY-
416 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN COUNTY IN
SOUTH CENTRAL KENTUCKY UNTIL 500 PM CDT...
AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF FORT CAMPBELL NORTH...MOVING
SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
FORT CAMPBELL NORTH AND OAK GROVE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3675 8768 3680 8764 3671 8732 3666 8733
3663 8734 3664 8769
TIME...MOT...LOC 2116Z 301DEG 19KT 3668 8760
SMITHSpecial weather statement, Aug 20, 3:24 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT WED AUG 20 2014
KYZ022-202200-
TODD KY-
424 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TODD COUNTY IN SOUTH
CENTRAL KENTUCKY UNTIL 500 PM CDT...
AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUTHRIE...OR 10 MILES SOUTH OF ELKTON...
MOVING EAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
ALLENSVILLE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3664 8706 3663 8729 3664 8730 3678 8723
3674 8705 3664 8705
TIME...MOT...LOC 2124Z 290DEG 14KT 3667 8716
SMITHLocal storm report, Aug 20, 3:40 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 W JACKSON 37.38N 89.67W
08/19/2014 M2.00 INCH CAPE GIRARDEAU MO BROADCAST MEDIA
LATE REPORT. HEN EGG SIZE HAIL.
&&
ROBINSThunderstorm Wind, Christian
- When
- August 20, 4:03 PM CST
- Where
- Christian County, 2.16 mi SW of Oak Grove
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWSS
- Coordinates
- 36.650, -87.460
A wind gust to 63 mph was measured by automated observing equipment at the Fort Campbell airfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Missouri, August 20, 20141 death · 1 event
- Flash Flooding and Flooding in Ohio, August 20, 2014$1.1 million · 9 events
- Flooding and Hail in Tennessee, August 20, 2014$212,000 · 1 in hail · 35 events
- Flash Flood and Hail in Georgia, August 20 to 21, 2014$91,000 · 60 kt wind · 45 events
- Hail and Damaging Winds in Tennessee, August 20, 2014$206,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Nebraska, August 20 to 21, 2014$175,000 · 1 in hail · 4 events
- Flash Flood and Flood in West Virginia, August 20, 2014$165,000 · 2 events
- Hail and Damaging Winds in South Carolina, August 20, 2014$100,000 · 1 in hail · 5 events
- Hail and Damaging Winds in North Carolina, August 20, 2014$60,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Kentucky, August 20, 2014$22,000 · 1 in hail · 25 events
- Hail and Lightning Strike in Iowa, August 20, 2014$58,000 · 1.75 in hail · 4 events
- Flash Flood and Damaging Winds in Illinois, August 20 to 21, 2014$58,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532727.